South Dakota, 2004

High Wind in South Dakota, March 6, 2004

March 6, 2004 · NWS UNR · 2 events in 2 counties and zones

A cold front passed through western South Dakota in the morning. Strong northwest winds developed behind the front, especially across far northwest South Dakota.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A cold front passed through western South Dakota in the morning. Strong northwest winds developed behind the front, especially across far northwest South Dakota. Sustained winds of 40 to 50 mph, with gusts near 60 mph, occurred from Buffalo to Lemmon during the midday hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 6, 9:40 AM MST, 20 minutes earlier.

Area forecast discussion, Mar 6, 9:40 AM MST, 20 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
940 AM MST SAT MAR 6 2004

.DISCUSSION...WATER VAPOUR HAD TWO SHORTWAVES OF INTEREST THIS
MORNING...ONE OVER THE CWA AND ANOTHER OVER NORTHEAST MT. THE SD
WAVE IS QUICKLY MOVING SOUTHEAST TAKING SCATTERED -SHSN WITH IT.
STRONG PRESSURE RISES RELAXING OVER WY AND MOVING AWAY FROM THE CWA.
NORTHEAST MT WAVE WILL DROP INTO ND TODAY WHICH SHOULD GIVE THE FAR
NORTHWEST WARNING CRITERIA WINDS. THE REST OF THE SD PLAINS WILL
REMAIN VERY WINDY AS STEEP LOW LEVEL LAPSE RATES AND 35-45KT 850MB
WINDS MIX INTO GOOD GUSTS. THESE STEEP LAPSE RATES WILL ALSO SUPPORT
SOME ISOLATED -SHSN ACTIVITY THE REST OF THE DAYLIGHT HOURS.
SCATTERED -SHSN NEAREST MT SHORTWAVE.

MADE SOME TWEAKS TO ONGOING FORECAST FOR WORDING...BUT NO REAL
CHANGES.

.UNR WATCHES/WARNINGS/ADVISORIES...
.SD...HIGH WIND WARNING THIS MORNING THROUGH THIS EVENING FOR SOUTH
      DAKOTA ZONES 001-002.
   ...WIND ADVISORY THIS MORNING THROUGH THIS EVENING FOR SOUTH
      DAKOTA ZONES 012>014-025-026-030>032-042>044-046-047-049-
      072-074.
.WY...NONE.

HELGESON
Hazardous weather outlook, Mar 6, 6:10 AM MST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
610 AM MST SAT MAR 6 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-071300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
610 AM MST (710 AM CST) SAT MAR 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST WINDS WILL DEVELOP BEHIND A COLD FRONT TODAY. WINDS WILL
INCREASE TO 30 TO 45 MPH ACROSS THE PLAINS WITH GUSTS UP TO 55 MPH.
THE WINDS WILL BEGIN TO DIMINISH EARLY THIS EVENING. SCATTERED SNOW
SHOWERS WILL ALSO MOVE ACROSS THE REGION DURING THE MORNING HOURS.
ANY ACCUMULATIONS ARE EXPECTED TO BE AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Harding

When
March 6, 10:00 AM MST to 11:00 AM MST
Where
Harding forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.580, -103.496 (the zone’s center; the record gives no point)

High Wind, Perkins

When
March 6, 11:00 AM MST to 12:00 PM MST
Where
Perkins forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.491, -102.476 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390025, 5390026.